Alabama, 2019

Tornadoes and Damaging Winds in Alabama, December 16, 2019

December 16, 2019 · NWS BMX · 11 events in 9 counties and zones

A very warm and moist air mass developed over Central Alabama on Monday, December 16th. Afternoon temperatures warmed into the lower and middle 70s, which was 15 to 20 degrees above normal for the middle of December.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A very warm and moist air mass developed over Central Alabama on Monday, December 16th. Afternoon temperatures warmed into the lower and middle 70s, which was 15 to 20 degrees above normal for the middle of December. A surface low tracked north of Alabama Monday night and pushed a strong cold across the state. Several bands of strong to severe storms developed across Mississippi during the afternoon and moved into west Alabama that evening. Most of the severe weather damage across Central Alabama was associated with a long track supercell that started in Mississippi and tracked into southwest Alabama. The supercell entered southern Sumter County and tracked northeast to Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 16, 6:48 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 16, 6:48 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
648 PM CST Mon Dec 16 2019

.UPDATE...
Mesoscale Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0556 PM CST Mon Dec 16 2019/

Two areas of tornadic develop have developed near Central Alabama.
One area was associated with a bookend vortices/rotating comma
head that just missed Marion County and traveled through the
Tennessee Valley. An additional area was across south central
Mississippi where a few more tornadoes have been confirmed.

Radar extrapolation and the latest Hi-Res suite continue to
indicate that the activity in south Mississippi merges into the
broken convective to its north and west. This activity will enter
into west central Alabama around 9 pm or so.

MLCAPE values are 500-1000 across west central Alabama with SRH
values at least 300. Bulk shear vectors are in a favorable
orientation. STP over southern Mississippi is 3-4 and forecast to
slightly decrease with time. Mid level lapse rates are good in the
7.5 range. This is a typical winter scenario where the main
dynamics lift northward, and a delicate balance between shear and
instability will need to be realized. There certainly is a threat
of tornadoes and other modes of severe weather and will continue
the watch for most locations. The challenge remains how far east
will the favorable atmosphere gets to. The activity is almost out
of Marion and Lamar, so once this moves through, the threat there
should be over.

Precipitable water values increase to 1.5 inch range or better as
the system moves through. Some areas will receive 1 to 2 inches
of rain with most closer to 1 inch. Due to rain rates, some
ponding of the water on roadways is possible but widespread
flooding is not anticipated.

75

Previous short-term discussion:

The clouds and fog that blanketed central Alabama earlier burned
off by 10 CST, leaving mainly cirrus. The filtered sunshine has
pushed temperatures into the lower to middle 70s for areas north
of I-85. Surface dewpoints are also rising, with readings in the
lower 60s west of I-65. An inversion aloft and lack of any
organized lift has suppressed shower development so far today, and
this trend will likely continue through the afternoon. The more
significant instability and shear is currently near the Mississippi
River. There have been several reports of significant tornadoes
across west Mississippi and Louisiana where 0-3Km EHI values are
running 3-5. Earlier discrete cells have now merged into a
convective line from just east of Memphis extending southwest into
northern Louisiana. The more discrete cells over east-central
Louisiana will likely be the ones that impact west Alabama later
today. Hi-res models bring the leading edge of the organized line
over northwest Mississippi into Marion/Lamar counties between 5 pm
and 6 pm CST. 0-3Km values are forecast to hold in the 3-5 range
across the enhanced risk area, so threat for strong tornadoes will
exist this evening, mainly across areas south of I-20 and west of
I-85. Elsewhere, outside the enhanced area, damaging straight
line winds will the the main threat. It will take robust updrafts
for production of large hail, so any hail threat will be
associated with discrete supercells.

58/rose

.LONG TERM...
/Updated at 336 AM CST Mon Dec 16 2019/
Tuesday night through Sunday.

Cool and dry conditions are expected Tuesday night through Thursday
night due to east coast troughing and a deep upper low sinking into
the northeast CONUS. A 1032 mb high across much of the eastern CONUS
will maintain northerly winds. Most areas will be near or below
freezing Tuesday night and Thursday night with most areas in the 20s
Wednesday night. The next trough moves in on Friday with some spread
in the guidance regarding whether an upper low will close off in the
southern stream. Either way, moisture return looks limited, and will
just maintain small chances of showers Friday night through Sunday
for now. Ridging builds into much of the central/eastern CONUS by
the end of the period.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

Patchy fog and patchy MVFR ceilings were present over east Alabama
at this writing. These conditions should improve the hour or so
and a brief mention if anything here.

Showers and thunderstorms will move into Central Alabama this
evening and move across the area into early Tuesday.
Precipitation, restrictive ceilings, restrictive vis will develop
near and ahead of the activity and last through much of the day
Tuesday. The best chance for thunderstorms from around 02z west
until 10z south. Did mention a tempo group at these locations.
Winds will be south to southeast ahead of the activity at 10kts or
so and a few gusts to 20-25kts. As the line/front approaches,
winds will veer to the west and eventually to the north northwest.
Winds remain around 10kts will some gusts 20-25kts possible.

75

&&

.FIRE WEATHER...

Rain and storms will move across Central Alabama through early
Tuesday, some of which may be severe. Breezy northwesterly winds
are expected on Tuesday, easing overnight. Rain free weather is
expected for Wednesday and Thursday, with the next system bringing
increased cloudiness for Friday and a chance of showers by
Saturday. Afternoon relative humidity values drop into the 30s by
Wednesday and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  53  28  46  25 / 100  30   0   0   0
Anniston    49  54  29  48  26 / 100  50   0   0   0
Birmingham  46  52  30  48  28 / 100  20   0   0   0
Tuscaloosa  45  51  29  50  28 / 100  10   0   0   0
Calera      46  53  30  48  27 / 100  20   0   0   0
Auburn      55  58  32  48  28 / 100  80   0   0   0
Montgomery  53  58  32  51  28 / 100  50   0   0   0
Troy        56  61  33  50  28 / 100  70   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 16, 3:19 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
319 PM CST Mon Dec 16 2019

ALZ011>015-017>050-180030-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
319 PM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a risk of severe storms for all of Central Alabama from
5 PM this afternoon until 7 AM Tuesday. Damaging straight line winds
are likely with isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
late this afternoon through early Tuesday morning.

The radar

The Birmingham radar (KBMX), 153 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
December 16, 7:56 PM CST
Where
Sumter County, 3.2 mi NNW of Persimmon Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.365, -88.094

Several trees uprooted in the community of Whitfield, along County Road 42.

Tornado, Marengo

When
December 16, 8:07 PM CST to 8:16 PM CST
Where
Marengo County, 3.8 mi SSW of Demopolis Muni Arpt to 2.67 mi ENE of Demopolis Muni Arpt
Rating
EF2
Path length
5.95 mi
Path width
350 yd
Injuries
3 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.421, -87.979

National Weather Service meteorologists surveyed damage in extreme northwest Marengo County and determined that it was consistent with an EF2 tornado, with maximum sustained winds near 120 mph.

The tornado first touched down along County Road 28 where minor tree damage was noted on the east side of the road. The tornado tracked northeast over mainly forested areas of Marengo County for several miles producing sporadic tree damage. The tornado widened and strengthened rapidly as it continued northeast toward Highway 80. The tornado reached its widest point near Highway 80. Substantial tree damage was noted on both the north and south sides of Highway 80 along and near the intersection of County Road 57. A home sustained roof damage along County Road 57. On the north side of Highway 80, property and structural damage was extensive. Several homes sustained roof and structural damage. One brick home sustained complete roof loss and partial wall collapse.

Just east of that location, a single-wide and double-wide manufactured home on the same property were completely destroyed with the undercarriage of both blown a substantial distance. Inspection of both dwellings indicated little to no anchorage of the structures. Three people were reported injured at this location with one being airlifted for more serious injuries. Tree damage in this area was extensive with large old growth hardwoods snapped. The combination of the damage to the conventional brick home, along with the tree damage and manufactured home destruction, prompted the maximum wind rating of 120 mph. The tornado continued its northeast movement damaging additional structures north of Highway 80 before narrowing and weakening south of the Sumter County line, just west of downtown Demopolis.

Tornado, Hale

When
December 16, 9:03 PM CST to 9:05 PM CST
Where
Hale County, 5.72 mi SSW of Hogglesville to 4.62 mi S of Hogglesville
Rating
EF0
Path length
1.52 mi
Path width
220 yd
Continued into
Perry, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.770, -87.493

National Weather Service meteorologists surveyed damage in eastern Hale County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph.

The tornado touched down along County Road 32 in eastern Hale County where a few pine trees were uprooted. The tornado tracked northeast and crossed into Perry County about one-half mile south of Massengale Road.

Tornado, Perry

When
December 16, 9:05 PM CST to 9:12 PM CST
Where
Perry County, 3.81 mi NW of Morgan Spgs to 4.57 mi N of Morgan Spgs
Rating
EF0
Path length
3.83 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
32.783, -87.472

National Weather Service meteorologists surveyed damage in northwest Perry County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 80 mph.

This is a continuation of a tornado path that began in Hale County. The tornado entered Perry County about one-half mile south of Massengale Road. The tornado tracked northeast across Fellowship Cemetery Road and Little Brush Creek and dissipated just east of County Road 29. At least one hundred trees were snapped or uprooted along the path.

Tornado, Bibb

When
December 16, 9:49 PM CST to 9:55 PM CST
Where
Bibb County, 3.63 mi NNE of Vick to 2.37 mi S of Six Mile
Rating
EF0
Path length
3.12 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
32.980, -87.051

National Weather Service meteorologists surveyed damage in east central Bibb County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 70 mph.

The tornado began northeast of the city of Centreville in an inaccessible area east of Gary Springs Loop Road, where a well-defined tornado debris signature was observed by the KBMX radar. The tornado tracked eastward and crossed County Road 57 and Pine Tree Road before dissipating near Tucker Road. A few trees were uprooted along the path.

Thunderstorm Wind, Chilton

When
December 16, 9:54 PM CST
Where
Chilton County, Maplesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.780, -86.880

Several trees uprooted in the town of Maplesville.

Tornado, Bibb

When
December 16, 10:00 PM CST to 10:04 PM CST
Where
Bibb County, 1.41 mi NW of Brierfield to 1.8 mi NE of Brierfield
Rating
EF1
Path length
2.6 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.042, -86.940

National Weather Service meteorologists surveyed damage in east Bibb County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 90 mph.

The tornado began on the eastern edge of Brierfield Ironworks Park where several trees were uprooted. The tornado continued eastward and crossed State Route 139. At this location, dozens of trees were snapped and uprooted in the immediate vicinity of Mahan Creek. The tornado tracked eastward and damaged a barn on the Bridlewood Farms property before dissipating just west of County Road 1053.

Thunderstorm Wind, Chilton

When
December 16, 10:03 PM CST
Where
Chilton County, Jemison
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.950, -86.750

Several trees uprooted in the town of Jemison.

Tornado, Shelby

When
December 16, 10:07 PM CST to 10:12 PM CST
Where
Shelby County, 1.68 mi SW of South Newala to 0.71 mi E of South Newala
Rating
EF0
Path length
2.29 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
33.085, -86.843

National Weather Service meteorologists surveyed damage in southwest Shelby County near the town of Montevallo and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 80 mph.

The tornado began on the southeast side of Montevallo along Clay Pit Road, where an outbuilding was destroyed and two manufactured homes suffered minor damage. As the tornado tracked northeast crossing State Route 155, a deputy sheriff observed the tornado and was blown off the road in his vehicle. There were also dozens of trees uprooted or snapped, and one house suffered minor roof damage. The tornado continued northeast and produced additional tree damage as it crossed State Highway 25. The tornado dissipated shortly after crossing County Road 23.

Thunderstorm Wind, Coosa

When
December 16, 10:30 PM CST
Where
Coosa County, 0.46 mi SSE of Marble Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.044, -86.448

Several trees uprooted and power lines downed near County Road 56 and Marble Valley Road.

Thunderstorm Wind, Tallapoosa

When
December 16, 11:30 PM CST
Where
Tallapoosa County, 0.23 mi NE of Sessions
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.932, -85.747

Several trees uprooted and power lines downed along Horseshoe Bend Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyThe tornado archive for Alabama, 2019Warnings in Alabama, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869163, 869157, 869158, 869159, 869160, 869165, 869161, 869164, 869162, 869166, 869167.